Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Goodland, KS

May 6, 2008Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 6, 2008, 6:07 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2008, 6:07 PM CDT (23:07 UTC)
Expired
May 6, 2008, 7:00 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:35 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 6, 2:35 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT TUE MAY 6 2008

.DISCUSSION...
127 PM MDT TUE MAY 6 2008

ANOTHER ROUND OF THUNDERSTORMS EXPECTED TODAY.

LINE OF TCU DEVELOPING OVER THE COLORADO/KANSAS BORDER AS SEEN AT
THE KGLD NWS OFFICE. FIRST THUNDERSTORM OF THE DAY IS ABOUT TO CROSS
INTO GREELEY COUNTY, KS WITH MORE THUNDERSTORMS DEVELOPING OFF THE
HIGHER TERRAIN IN COLORADO. EXPECT MORE THUNDERSTORMS TO DEVELOP
THIS AFTER AFTERNOON AND STRENGTHEN AS THEY MOVE INTO A RICHER
MOISTURE FIELD. DRYLINE SETTING UP OVER THE COLORADO/KANSAS BORDER
WITH 53 TDS REPORTED AT KGLD WITH HIGHER TDS SOUTH AND EAST. KITR
REPORTING A 37 TD WITH MUCH DRIER AIR WEST.

WINDS OVER KGLD AND EAST TAKING ON A MORE SOUTH/SOUTHEASTERLY FLOW
WHICH COULD ADVECT EVEN HIGHER DEWPOINTS INTO THE AREA. SPECIAL 18Z
SOUNDINGS OVER KDDC AND KLBF SHOW CAPES OF 2000J/KG WITH CIN VALUES
AROUND 150J/KG. OBVIOUSLY ANY CIN OVER THE AREA HAS ERODED AWAY AS
THESE STORMS HAVE AND ARE BEGINNING TO FIRE. LATEST RUNS OF THE RUC
HAVE CAPE VALUES AROUND 2500J/KG FROM KGLD AND FURTHER EAST...WITH
0-1KM AND 0-3KM HELICITY VALUES SUPPORT SUPERCELL DEVELOPMENT.
MAIN THREAT FOR THIS EVENING LOOKS TO BE LARGE HAIL AND DAMAGING
WINDS...ALSO CANNOT RULE OUT THE POSSIBILITY FOR TORNADO
DEVELOPMENT. AS THE EVENING PROGRESSES THUNDERSTORMS WILL CONTINUE
TO PUSH EAST THUS CHANCES FOR THUNDERSTORMS WILL DECREASE FROM
WEST TO EAST OVERNIGHT.

THERE IS STILL A POSSIBILITY FOR THUNDERSTORMS OVER THE AREA SO HAVE
LEFT SLIGHT CHANCE/CHANCE OVERNIGHT. WEDNESDAY WILL BE A BIT COOLER
AS TEMPERATURES ONLY MAKE IT INTO THE MID 60S. BY AFTERNOON SKIES
SHOULD BECOME PARTLY CLOUDY BY THE AFTERNOON.

MOVING INTO THURSDAY AN H5 SHORTWAVE TROUGH MOVES OVER THE REGION
ALONG WITH ENOUGH MOISTURE RETURN TO GENERATE MORE THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING. THE AREA WILL SEE A BIT OF A BREAK
OVER THE WEEKEND THROUGH EARLY NEXT WEEK AS H5 RIDGE OVER THE GREAT
BASIN MOVES EAST OVER THE ROCKIES. TEMPERATURES WILL REMAIN JUST
OVER AVERAGE WITH HIGHS IN THE LOWER 70S.

BURTIS
&&

.AVIATION...
1 PM TUE MAY 6 2008

VFR CONDITIONS WILL PREVAIL WITH THE EXCEPTION OF AREAS AFFECTED
BY THUNDERSTORMS. VISIBILITY AND CEILINGS MAY BE REDUCED DUE TO
HEAVY RAIN AND HAIL. THUNDERSTORMS SHOULD DECREASE IN COVERAGE
OVERNIGHT.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 6, 12:00 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT TUE MAY 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT TUE MAY 6 2008 /1200 PM CDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG A
TROUGH OF LOW PRESSURE NEAR THE COLORADO STATE LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS AS THEY
TRACK EAST ACROSS THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EARLY
WEDNESDAY...HOWEVER DUE TO LIMITED INSTABILITY SEVERE WEATHER IS NOT
ANTICIPATED.

AN UNSETTLED PATTERN WILL REMAIN IN PLACE ACROSS THE CENTRAL HIGH
PLAINS WITH ISOLATED THUNDERSTORMS POSSIBLE LATE THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 6, 4:00 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT TUE MAY 6 2008

KSZ042-062130-
WICHITA-
400 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYDIA...AND MOVING NORTHEAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

SFJ/DDT
Special weather statement, May 6, 4:22 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT TUE MAY 6 2008

COZ092-KSZ027-041-062145-
CHEYENNE COUNTY-GREELEY-WALLACE-
322 PM MDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL
KANSAS...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHERIDAN LAKE...OR 22 MILES
SOUTH OF CHEYENNE WELLS...AND MOVING NORTHEAST AT 21 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHWESTERN GREELEY...SOUTHEASTERN CHEYENNE AND
SOUTHWESTERN WALLACE COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

SFJ/DDT
Special weather statement, May 6, 5:17 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT TUE MAY 6 2008

KSZ001-062245-
CHEYENNE-
517 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ST. FRANCIS...AND MOVING EAST AT
26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:10 PM CDTSevere Thunderstorm WarningGLDCheyenne34 min
May 6, 6:16 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.